Alert archive / Alabama / Tornado Warnings in 2004

Tornado Warning 36, NWS Huntsville, AL

December 9, 2004DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Dec 9, 2004, 8:30 AM CST for DeKalb County, Jackson County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 8:30 AM CST (14:30 UTC)
Expired
Dec 9, 2004, 9:00 AM CST
In force
30 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 48 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 091430
TORHUN
ALC049-071-091500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 900 AM CST

* AT 829 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST    
  OF FYFFE...MOVING NORTHEAST AT 55 MPH. THIS UPGRADES THE PREVIOUS  
  SEVERE THUNDERSTORM WARNING.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  GERALDINE.
  FYFFE.
  RAINSVILLE.
  SYLVANIA.
  HENAGAR.
  IDER.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3446 8614 3431 8601 3467 8538 3485 8554

$$

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 9, 3:12 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 9, 3:12 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 AM CST THU DEC  9 2004

.DISCUSSION...
THIS FORECAST IS SHAPING UP TO HAVE SOMETHING FOR EVERYONE. BUT
STILL...THE TWO BIG WEATHER STORIES REMAIN THE BIG FLOOD AND THE BIG
CHILL. THE LATEST (AND HOPEFULLY FINAL) ROUND OF HEAVY RAINS ARE NOW
MOVING OVER THE AREA. MORE ON THAT IN A BIT. AT PRESENT...TEMPS ARE
IN THE 50S AREAWIDE. LOWER 60S ARENT THAT FAR TO THE SOUTH...AND
KMEI IS AT 67F AT 08Z.

SHORT TERM (TODAY THROUGH SATURDAY)...
WITH COPIOUS RAINFALL TODAY AND CONSIDERABLE CLOUD COVER...I AM
GROWING LESS CONFIDENT IN HOW WARM WE WILL GET TODAY. I MAY COME
DOWN ON MY PRELIM NUMBERS...ESPECIALLY IN THE SHOALS...BEFORE
ISSUANCE. BASED ON CURRENT TRENDS...I WENT CATEGORICAL ON THUNDER
TODAY AND WILL MENTION HEAVY RAIN IN ZONES.

WITH THE THUNDERSTORMS...THERE IS A THREAT FOR LARGE HAIL TODAY.
HOWEVER...THE REALLY FAVORABLE CONDITIONS FOR HAIL DO NOT REACH THE
AREA UNTIL AFTER MOST OF THE RAIN IS OUT OF THE AREA. WHAT WE WILL
HAVE TO WATCH FOR IS IF NEW CONVECTION DEVELOPS LATE THIS AFTERNOON
OR EARLY THIS EVENING...AS DEPICTED IN THE ETA. WE ARE STILL IN THE
MOIST AIR AT THAT TIME SO I CANT RULE THIS OUT. OTHERWISE...HEAVY
RAIN IS THE MAIN THREAT. MORE ON THIS LATER.

AN UPPER LOW IS CURRENTLY IN ALBERTA...AND WILL SWING RAPIDLY
SOUTHEAST THROUGH THE DAY ON FRIDAY. ALTHOUGH THE UPPER LOW CENTER
WILL STAY TO OUR NORTH...WE WILL GET A STRONG VORT LOBE ROTATING
AROUND THE UPPER LOW ON FRIDAY. I HAVE ADDED IN A POP FOR FRIDAY
BASED ON THIS. I ALSO EXPECT NEARLY STEADY OR SLOWLY FALLING TEMPS
DURING THE DAY ON FRIDAY. A WIND ADVISORY MAY ALSO BE REQUIRED.

FRIDAY NIGHT IS A CONCERN. WE ARE IN THE UPPER TROF AXIS DURING THE
OVERNIGHT HOURS AND PROBABLY STILL WILL BE SEEING SOME LIGHT
PRECIP...ESPECIALLY IN OUR TENNESSEE COUNTIES. WE HAVE BEEN CARRYING
SPRINKLES ALL ALONG AND THAT STILL LOOKS OKAY FOR MOST OF THE AREA.
SOUNDINGS AND PARTIAL THICKNESSES YIELD SNOW IN THE HIGHER ELEVATIONS
OF SRN MIDDLE TN. FOR NOW...WILL WORD AS LIGHT RAIN POSSIBLY
CHANGING TO LIGHT SNOW IN THE TN COUNTIES. AS FOR NORTH ALABAMA...
I WOULDNT RULE OUT A FEW FLURRIES LATE FRIDAY NIGHT...BUT I WOULD
LIKE TO WAIT ANOTHER MODEL RUN BEFORE INCLUDING THEM IN GRIDS/ZONES.
EXCEPT IN THE HIGHEST ELEVATIONS (>1500 FT) TEMPS WILL BE IN THE MID
OR UPPER 30S...SO CONCERNS ARE MINIMAL AT THIS TIME.

I HAVE EVEN ADDED SPRINKLES ON SATURDAY NOW AS THE BACK SIDE OF THE
UPPER TROF FINALLY MOVES THROUGH. AGAIN...I COULDNT RULE OUT
FLURRIES EARLY ON...BUT ONLY INCLUDED THEM IN THE TN COUNTIES WITH
THIS PACKAGE.

EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
AS IF ALL OF THAT WERENT ENOUGH...THEN THE YUKON EXPRESS COMES OUR
WAY...BRINGING THE COLDEST AIR OF THE SEASON WITH IT. GIVEN THE
UPPER AIR PATTERN AND JUST HOW COLD IT IS UP THERE NOW...I THINK WE
HAVE THE POTENTIAL TO ACTUALLY BE BELOW THE LATEST GUIDANCE THROUGH
THE PERIOD. DRY CONDITIONS WILL PREVAIL...THOUGH I CANT RULE OUT
ANOTHER ROUND OF SPRINKLES WITH THE FROPA ON SUNDAY NIGHT. IT
APPEARS THAT HIGHS TUESDAY WILL STRUGGLE INTO THE 40S...WITH LOWS
TUESDAY NIGHT POSSIBLY IN THE LOWER 20S IN OUR COOLER SPOTS.

&&

.HYDROLOGY...
JUST A QUICK NOTE ON THE LATEST ROUND OF FLOODING. OVER IN MS...KGWO
REPORTED 1.21 INCHES FROM 06Z TO 09Z. THIS IS PPROBABLY A REASONABLE
ESTIMATE OF A 3-HOUR RAINFALL IN THIS AREA...AND UNFORTUNATELY IT
WILL RAIN FOR MORE THAN 3 HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES
CAN BE EXPECTED AREAWIDE...ON TOP OF THE 3 TO 7 INCHES OF RAIN WE
HAVE ALREADY HAD THIS MONTH. CONSULT OUR HYDROLOGY WEBPAGE FOR ALL
THE LATEST WATCHES...WARNINGS...AND STATEMENTS.

BUT IF YOU THINK THIS DECEMBER HAS GOTTEN OFF TO A BAD START IN THE
RAIN DEPARTMENT...JUST LOOK BACK TO 1991...WHEN 8.70 INCHES OF RAIN
FELL IN THE FIRST NINE DAYS OF THE MONTH
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  50  50  38 / 100  30  20  10
SHOALS        64  48  49  37 / 100  30  20  10
CULLMAN       66  51  51  39 / 100  30  20  10
FAYETTEVILLE  63  49  49  35 / 100  30  30  30
FT PAYNE      62  50  51  35 / 100  30  30  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (ALZ001>010-016).
TN...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (TNZ076-096-097).

&&

JE/23
Hazardous weather outlook, Dec 9, 4:59 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 AM CST THU DEC 9 2004

ALZ001>010-016-TNZ076-096-097-092000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
459 AM CST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

RAIN WILL CONTINUE TO SPREAD ACROSS THE AREA THROUGH TODAY. LOCALLY
HEAVY RAIN IS LIKELY TODAY...WITH STORM TOTALS OF 1 TO 3 INCHES.
WHEN COMBINED WITH RAINFALL TOTALS OF 3 TO 7 INCHES WHICH OCCURRED
EARLIER THIS WEEK...FLOODING IS LIKELY THIS FLOODING WILL BE IN
THE FORM OF FLASH FLOODING AND URBAN STREET FLOODING TODAY...AND
THEN RIVER FLOODING POTENTIALLY THROUGH THE WEEKEND. A FLOOD WATCH IS
IN EFFECT.

WITHIN THE LARGE AREA OF RAIN...EMBEDDED THUNDERSTORMS CAN BE
EXPECTED. THESE THUNDERSTORMS COULD CONTAIN WIND GUSTS UP TO 40
MPH. ALTHOUGH THIS IS NOT SEVERE...SINCE THE GROUND IS SO
SATURATED...A STRONG WIND GUST SUCH AS THIS COULD CAUSE TREES TO
FALL. IN ADDITION...LATE THIS AFTERNOON...IF ANY CONVECTION
REMAINS IN THE AREA...LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE FIRST IN A SERIES OF COLD FRONTS WILL MOVE THROUGH THE AREA
EARLY FRIDAY. TEMPERATURES WILL REMAIN STEADY ON FRIDAY...WITH A
BRISK WEST WIND. A LAKE WIND ADVISORY...OR POSSIBLY A WIND
ADVISORY...MAY BE REQUIRED FOR FRIDAY AND FRIDAY EVENING.

SHOWERS ARE IN THE FORECAST ON FRIDAY...AND WILL LINGER INTO FRIDAY
NIGHT IN SOUTHERN MIDDLE TENNESSEE. SPRINKLES ARE POSSIBLE FRIDAY
NIGHT AND SATURDAY ACROSS THE ENTIRE AREA. IN HIGHER ELEVATIONS OF
SOUTHERN MIDDLE TENNESSEE...MAINLY ABOVE 1500 FEET...THE SHOWER
ACTIVITY MAY CHANGE OVER TO SNOW AFTER MIDNIGHT FRIDAY NIGHT...
BEFORE TAPERING TO FLURRIES. NO ACCUMULATIONS ARE EXPECTED AT THIS
TIME.

THE COLDEST AIR OF THE SEASON IS FORECAST TO ARRIVE EARLY NEXT
WEEK. LOWS IN THE LOWER AND MIDDLE 20S ARE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS UNLIKELY BUT POSSIBLE TODAY.
EMERGENCY MANAGEMENT PERSONNEL AND OTHER INTERESTED PARTIES SHOULD
CONTINUE TO MONITOR THE POTENTIALLY DANGEROUS FLOODING SITUATION
TODAY AND TONIGHT.

JE

In the hours before

Special weather statement, Dec 9, 3:03 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 AM CST THU DEC 9 2004

ALZ005>007-091000-
LIMESTONE-MADISON-MORGAN-
303 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY THUNDERSTORMS...

THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND A QUICK ONE HALF TO
ONE INCH OF RAIN THROUGH 4 AM.  RAPID RUNOFF AND QUICK WATER
PONDING WILL PRODUCE MINOR STREET FLOODING...ESPECIALLY IN THE
HUNTSVILLE METRO AREA.  OCCASIONAL CLOUD TO GROUND LIGHTNING CAN
ALSO BE EXPECTED.

MOTORISTS ARE URGED TO USE EXTRA CAUTION...AND AVOID ANY WATER
COVERED ROADS.  IF THUNDERSTORMS CONTINUE TO DEVELOP TO THE
SOUTHWEST AND MOVE INTO THIS AREA...FLASH FLOOD WARNINGS MAY BE
REQUIRED.

KULA
Special weather statement, Dec 9, 5:38 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 AM CST THU DEC 9 2004

ALZ005>007-016-091230-
CULLMAN-LIMESTONE-MADISON-MORGAN-
538 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT UNTIL 6:30 AM FOR STRONG THUNDERSTORMS
WITH GUSTY WINDS...

A BAND OF INTENSE THUNDERSTORMS WILL ADVANCE NORTHEAST
AT 55 MPH ACROSS LIMESTONE...MADISON...MORGAN AND
CULLMAN COUNTIES OVER THE NEXT 30 MINUTES TO ONE HOUR.
IN ADDITION TO HEAVY RAINFALL...GUSTY SOUTHWEST WINDS
DURING THE ONSET OF THE STORMS MAY REACH 45 MPH.  THIS
MAY BE SUFFICIENT TO DOWN TREES ROOTED IN VERY SATURATED
SOILS.  OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED.

FOLLOWING THIS BATCH OF THUNDERSTORMS...A BREAK IN THE
HEAVY RAIN IS EXPECTED FOR AT LEAST TWO HOURS.

STAY INSIDE FOR YOUR SAFETY DURING THESE STRONG THUNDERSTORMS.

KULA
Special weather statement, Dec 9, 6:39 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 AM CST THU DEC 9 2004

ALZ008>010-091330-
DE KALB-JACKSON-MARSHALL-
639 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT UNTIL 7:30 AM FOR STRONG THUNDERSTORMS
WITH GUSTY WINDS...

A BAND OF INTENSE THUNDERSTORMS WILL ADVANCE NORTHEAST AT 55 MPH
ACROSS JACKSON...MARSHALL...AND DEKALB COUNTIES OVER THE NEXT 30
MINUTES TO ONE HOUR. IN ADDITION TO HEAVY RAINFALL...GUSTY
WESTERLY WINDS DURING THE ONSET OF THE STORMS MAY REACH 50 MPH.
THIS MAY BE SUFFICIENT TO DOWN TREES ROOTED IN VERY SATURATED SOILS.
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

THESE ARE DANGEROUS STORMS...SO TAKE PROTECTIVE ACTION BY GOING
INSIDE UNTIL THE STORM PASSES.

KULA
Special weather statement, Dec 9, 6:58 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 AM CST THU DEC 9 2004

ALZ016-091430-
CULLMAN-
658 AM CST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT UNTIL 8:30 AM FOR STRONG THUNDERSTORMS
WITH GUSTY WINDS...

SEVERAL STRONG THUNDERSTORMS WILL ADVANCE NORTHEAST AT
55 MPH INTO CULLMAN COUNTY OVER THE NEXT 90 MINUTES.  THESE STORMS
WILL PRODUCE FLOODING RAINFALL...INTENSE LIGHTNING...AND GUSTY WINDS
UP TO 50 MPH.  THE STRONGEST STORM WILL ARRIVE BETWEEN 7:30 AM AND
8:00 AM IN SOUTHERN CULLMAN COUNTY.  THIS STORM HAS THE HIGHEST
THREAT OF STRONG WINDS...AND MAY REQUIRE A SEVERE WEATHER WARNING IF
IT MAINTAINS ITS CURRENT INTENSITY.

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 12:30 PM...AND THIS
THREAT REMAINS HIGH.

THESE ARE DANGEROUS STORMS...SO TAKE PROTECTIVE ACTION BY GOING
INSIDE UNTIL THE STORM PASSES.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:17 AM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Dec 9, 2:50 AM CSTFlash Flood WarningHUNLawrence6 hr
Dec 9, 3:24 AM CSTFlash Flood WarningHUNLimestone, Madison6 hr
Dec 9, 4:02 AM CSTFlash Flood WarningHUNJackson6 hr
Dec 9, 6:27 AM CSTFlash Flood WarningHUNCullman6 hr
Dec 9, 7:16 AM CSTSevere Thunderstorm WarningHUNDeKalb29 min
Dec 9, 7:22 AM CSTSevere Thunderstorm WarningHUNCullman38 min
Dec 9, 7:35 AM CSTFlash Flood WarningHUNDeKalb, Marshall6 hr
Dec 9, 7:45 AM CSTFlash Flood WarningHUNMorgan6 hr
Dec 9, 8:07 AM CSTSevere Thunderstorm WarningHUNMarshall38 min
Dec 9, 8:16 AM CSTSevere Thunderstorm WarningHUNJackson44 min
Dec 9, 8:25 AM CSTSevere Thunderstorm WarningHUNDeKalb50 min
Dec 9, 9:00 AM CSTSevere Thunderstorm WarningHUNMarshall45 min

Nearby

Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.